52°F
Sponsored by

Stay-Awake Drug Provigil: New Warnings

Stay-Awake Drug Provigil: New Warnings Life-Threatening Skin Rash, Psychiatric Symptoms Now Noted on Drug's Label WebMD Medical News By Miranda Hitti Reviewed by Louise Chang, MD More from WebMD New...

Oct. 24, 2007 -- Provigil, a prescription stay-awake drug, is getting new warnings about the risk of life-threatening rash, other serious hypersensitivity reactions, and psychiatric symptoms.

Provigil is used to promote wakefulness in adults with conditions involving excessive sleepiness, including narcolepsy.

At least one person died of multi-organ failure shortly after starting Provigil, and there have been "rare" cases of serious or life-threatening rash in patients taking Provigil, states the drug's maker, Cephalon Inc.

The FDA and Cephalon advise patients to immediately stop Provigil and call a doctor if they have rash or other hypersensitivity reactions including:

  • Swelling of the face, eyes, lips, tongue, or larynx
  • Difficulty swallowing or breathing
  • Hoarseness

Harmless rashes can also occur in patients taking Provigil. But it's "not possible to reliably predict which rashes will prove to be serious," so patients should stop Provigil at the first sign of rash, unless the rash is "clearly not drug-related," states Cephalon.

Psychiatric symptoms including anxiety, mania, hallucinations, and suicidal thinking have also been reported in patients taking Provigil.

Doctors should be cautious about giving Provigil to patients with a history of psychosis, depression, or mania, states Cephalon.

Cephalon recommends that doctors should consider stopping Provigil in patients who develop psychiatric symptoms.

Page: [[$index + 1]]
comments powered by Disqus